Kansas, 2011Damaging Winds and Lightning Strike in Kansas, August 5, 2011
August 5, 2011 · NWS ICT · 5 events in 4 counties and zones
A complex of strong to severe thunderstorms produced 50 to 60 mph winds over portions of central Kansas during the predawn hours on the 5th. A lone thunderstorm also produced 60 mph winds over southeast Kansas near Cedar Vale in Chautauqua county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms produced 50 to 60 mph winds over portions of central Kansas during the predawn hours on the 5th. A lone thunderstorm also produced 60 mph winds over southeast Kansas near Cedar Vale in Chautauqua county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 11:02 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 4, 11:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT FRI AUG 5 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MCS SITUATED OVER PRIMARILY W & NW KS IS MOVG E/NE 25KTS AT 05Z.
FORECAST STRATEGY IS ESSENTIALLY UNCHANGED FROM 00Z DISCUSSION
WITH TSRA MOVG ACROSS KRSL & KSLN FROM 06Z-10Z. FOR NOW HAVE
RETAINED "VCTS" ASSIGNED TO KHUT & KICT UNTIL ARRIVAL TIMES COME
INTO BETTER FOCUS. VERY CONCEIVABLE THAT SCT SHRA/TSRA WILL FESTER
OVER MUCH OF CNTRL & SC KS BEYOND 12Z DUE NWD POSITIONING OF
STATIONARY FRONT DRAPED ALONG KS/OK BORDER IN REGION OF MODEST
ISENTROPIC ASCENT.
&&
PREV DISCUSSION... /ISSUED 313 PM CDT THU AUG 4 2011/
DISCUSSION...
STABLE CONDITIONS WERE OBSERVED ACROSS EASTERN KANSAS IN THE WAKE OF
THE MORNING MCS BUT WITH INCREASING INSOLATION THE AIRMASS IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE BY LATE AFTERNOON/EARLY
EVENING. THE FRONT WAS DIFFICULT TO LOCATE EARLY THIS
AFTERNOON...HOWEVER THE PRIMARY OUTFLOW BOUNDARY HAS PUSHED WELL
SOUTH INTO OKLAHOMA AND WITHOUT A WELL DEFINED FOCUS FOR DEEP
MOIST CONVECTION...THUNDERSTORM CHANCES SHOULD REMAIN LOW ACROSS THE
AREA LATE THIS AFTERNOON THROUGH EARLY EVENING. STORMS DEVELOPING
ACROSS THE HIGH PLAINS MAY BE STEERED TOWARD PORTIONS OF
CENTRAL/WEST CENTRAL KANSAS LATE TONIGHT BEFORE ARRIVING ACROSS
SOUTH CENTRAL KANSAS EARLY ON FRIDAY ALONG NOSE OF A WEAK LLJ.
LOCATIONS ACROSS CENTRAL/EAST CENTRAL KANSAS APPEAR TO HAVE THE BEST
OPPORTUNITY FOR MORE WIDESPREAD WETTING RAINS WITH ACTIVITY LINGERING
THROUGH THE MORNING HOURS ON FRI BEFORE DIMINISHING. AFTERNOON
THUNDERSTORMS MAY REDEVELOP FRIDAY AFTERNOON SPREADING EASTWARD
FRIDAY NIGHT AND MAINTAINED LOW POPS FOR THIS SCENARIO. DIFFERENCES
IN HOW FAR NORTH THE DIFFUSE FRONT MIXES ON FRIDAY REMAIN WITH THE
GFS MORE AGGRESSIVE WHEN COMPARED TO THE NAM.
SATURDAY-SUNDAY...THIS DIFFUSE STATIONARY FRONT IS EXPECTED TO
BISECT THE FORECAST AREA THROUGH THE WEEKEND. THIS FRONT IS EXPECTED
TO MIX SLOWLY NORTHWARD ON SATURDAY BEFORE BEING FORCED SOUTH LATE
SUNDAY AS A SHORTWAVE TROUGH MOVES OVER UPPER MISSISSIPPI VALLEY
AREA. THIS WILL ALLOW THE DEEPLY MIXED AIRMASS OVER OKLAHOMA TO
RETURN TO SOUTHERN AND SOUTHEAST KANSAS WITH TEMPERATURES OF 100-105
ANTICIPATED AND A CONTINUATION OF THE EXCESSIVE HEAT WARNING. THIS
FRONT WILL ALSO BE A FOCUS FOR DEEP MOIST CONVECTION THROUGH THE
PERIOD AND MAINTAINED LOW POPS ACROSS MUCH OF THE AREA.
MONDAY-THURSDAY...A MILD START TO THE PERIOD IS ANTICIPATED AS THE
PERSISTENT FRONT MEANDERING ACROSS THE CENTRAL PLAINS IS PROGGED TO
SET UP ACROSS CENTRAL/NORTHERN KANSAS SUPPORTING ANOTHER DAY OF
HEAT HEADLINES ACROSS THE SOUTHERN HALF OF KANSAS. A SERIES OF
UPPER LEVEL TROUGHS MOVING OVER THE UPPER MISSISSIPPI VALLEY/GREAT
LAKES AREA WILL HELP BREAK DOWN THE PERSISTENT RIDGE ALLOWING A
COLD FRONT TO MOVE SOUTH INTO OKLAHOMA BY TUESDAY. THIS FRONT IS
PROGGED TO BECOME STATIONARY SOUTH OF THE AREA WITH A
COOLER/CANADIAN AIRMASS BUILDING INTO THE CENTRAL PLAINS STATES.
THIS WILL BRING WELCOME RELIEF FROM THE PROLONGED HEAT AND
CONTINUED CHANCES FOR DEEP MOIST CONVECTION. AS THE STRONGER WEST-
NORTHWEST MID/UPPER FLOW DEVELOPS OVER THE AREA PERIODS OF STRONG
TO SEVERE THUNDERSTORMS WITH REPEATED HEAVY RAINS APPEARS POSSIBLE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
MWM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 99 77 105 / 40 30 20 20
HUTCHINSON 74 95 76 103 / 50 40 20 30
NEWTON 75 95 76 102 / 40 40 30 20
ELDORADO 76 96 76 104 / 40 40 30 20
WINFIELD-KWLD 76 102 77 105 / 30 30 20 20
RUSSELL 71 92 72 96 / 60 50 20 30
GREAT BEND 71 93 72 98 / 60 40 20 30
SALINA 72 90 74 97 / 50 50 30 20
MCPHERSON 73 94 75 101 / 50 50 30 20
COFFEYVILLE 77 103 77 105 / 20 30 20 20
CHANUTE 75 98 76 101 / 30 40 30 20
IOLA 75 97 76 100 / 30 40 30 20
PARSONS-KPPF 76 101 77 104 / 30 40 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 8 PM CDT MONDAY FOR
KSZ067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Aug 4, 3:29 PM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT THU AUG 4 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 PM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WILL BE
POSSIBLE WITH THE MAIN THREATS BEING WIND GUSTS OF 50 MPH...SMALL
HAIL...AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY THROUGH MONDAY. PLEASE REFER TO THE EXCESSIVE
HEAT WARNING FOR DETAILS.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD WITH
MULTIPLE OPPORTUNITIES FOR WIDESPREAD WETTING RAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
MWM
In the hours before
Special weather statement, Aug 5, 12:15 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT FRI AUG 5 2011
KSZ032-047-050700-
BARTON-RUSSELL-
115 AM CDT FRI AUG 5 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES...
AT 109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLIS TO LA CROSSE
TO 11 MILES WEST OF LARNED...AND MOVING NORTHEAST AT 40 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO
WESTERN PORTIONS OF BARTON AND RUSSELL COUNTIES BETWEEN 130 AM AND
2 AM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DARMOFAL
Thunderstorm Wind, Chautauqua
- When
- August 5, 12:25 AM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.110, -96.500
A tree was downed onto a building. The extent of damage is unknown, therefore property damage amounts are rough estimates.
Thunderstorm Wind, Barton
- When
- August 5, 1:31 AM CST
- Where
- Barton County, 0.52 mi SW of Great Bend
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.364, -98.775
Winds were estimated around 60 mph.
Thunderstorm Wind, Ellsworth
- When
- August 5, 2:00 AM CST
- Where
- Ellsworth County, 0.88 mi NW of Holyrood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -98.410
Winds were estimated around 60 mph.
Thunderstorm Wind, Ellsworth
- When
- August 5, 2:15 AM CST
- Where
- Ellsworth County, 3.81 mi SSW of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.680, -98.260
Winds were estimated around 60 mph.
Lightning, Saline
- When
- August 5, 4:30 AM CST
- Where
- Saline County, 1.25 mi SSE of Salina
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.812, -97.594
Lightning struck an automobile and a radio station in Salina. The strike burned the vehicle antenna, damaged the drivers side door and windshield, and shattered the back window. At the radio station, damage occurred to the transmitter, satellites and other equipment. No one was injured. Property damage amounts are rough estimates. The Salina Journal was the sole contributor to this report.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340232, 340233, 340234, 340235, 344806.